New Jersey, 2009

High Wind and Strong Wind in New Jersey, February 12, 2009

February 12, 2009 · NWS PHI · 21 events in 21 counties and zones

Strong to high winds affected New Jersey during the day on the 12th. m.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$2.4 million
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Strong to high winds affected New Jersey during the day on the 12th. The strong winds started shortly after a cold frontal passage between 3 a.m. and 5 a.m. EST and persisted through most of the day. Peak wind gusts averaged between 50 and 60 mph and knocked down numerous tree limbs, weak trees and power lines. Signs were knocked down, garbage cans blown around and bird feeders and toys tossed. The New Jersey Turnpike Authority banned motorcycles and car pulled trailers. About 86,000 homes and businesses lost power in the state with the strongest winds and most damage in the central and northern parts of the state.

In Morris County, one person was injured after a fallen tree fell down and blocked a southbound lane of Interstate 287 near Harding. The southbound lane was blocked again near exit 42 after a 100 foot tree came down. In Denville, Morris Catholic High School was evacuated after foam and asphalt was blown off the gym's roof. The school was also closed the next day. Downed trees caused sections of several major roadways to be closed in the county including New Jersey State Route 53 in Parsippany, New Jersey State Route 10 in Roxbury and U.S. Route 46 in Mine Hill. A couple of parked vehicles were damaged by downed limbs at the Morris Street Jersey Transit Train Station.

In Somerset County, morning traffic was disrupted after a downed pole closed a westbound lane of U.,S. Route 22. Farther to the west, a downed tree caused the closure of all lanes near the Hunterdon County border. All southbound lanes of Interstate 287 were closed during the late afternoon after a large tree fell on the roadway. Vehicles were damaged by downed trees in Bridgewater. In Hunterdon County, three quarters of Franklin Township lost power. In Middlesex County, a large downed tree limb damaged three vehicles in New Brunswick. In Highland Park, a downed tree caused the closure of an intersection. Another downed tree damaged a home.

In Monmouth County, a downed pole closed New Jersey State Route 34 in both directions in Wall Township. The pole also damaged the Sterns Trucking Building. In Asbury Park, late in the morning the high wind blew off a piece of the roof of a metal dipping business on First Avenue. Utility poles were split by the debris. Scaffolding broke away from a twelve story building on Deal Lake Drive. In Ocean County, a driver suffered a head injury at Mile Marker 86 on the Garden State when a tree fell on the parkway. Two other vehicles were also struck by the debris. In Toms River alone, there were about thirty weather related emergency responses between 6 a.m. EST and Noon EST. Ocean County Park in Lakewood was closed because of downed trees.

In Mercer County, the high winds were a factor in fueling a fire that consumed two dwellings in Trenton on South Olden Avenue. Five people were left homeless. The fire was started by downed wires. Elsewhere in Trenton, roof pieces of an abandoned building (old Roebling Steel Site) were torn away as were some shingles. Hamilton Avenue was closed because of wind debris from New Jersey State Route 129 to Clark Street. In Hopewell Township, Carter Avenue was closed for three days after about half a dozen poles were snapped. A man was trapped within his dump truck until the power was cut off. In Atlantic County, Richard Stockton College was closed through the 12th because of the lack of power. A downed tree damaged a vehicle in Egg Harbor Township.

Peak wind gusts included 69 mph at the High Point Monument in Sussex County, 61 mph in Parsippany (Morris County), 59 mph in Keansburg (Monmouth County), 58 mph in Harvey Cedars (Ocean County), the Atlantic City Marina (Atlantic County) and Sea Girt (Monmouth County), 57 mph in Barnegat (Ocean County), 54 mph at the Atlantic City International Airport in Atlantic County, 53 mph in Kingwood (Hunterdon County), 52 mph in Chatsworth and Lumberton (both Burlington County), 51 mph in Somerville (Somerset County), Millville (Cumberland County), Trenton (Mercer County), Mullica (Gloucester County) and Woodstown (Salem County) and 50 mph in Deans (Middlesex County) and Blue Anchor (Camden County).

The strong and high winds were caused by the pressure difference between an intensifying low pressure system that moved through the lower Saint Lawrence River Valley, northern New England and the Canadian Maritimes and an approaching high pressure system from the lower Mississippi Valley. The winds increased after a cold front moved through the state between 4 a.m. EST and 6 a.m. EST on the morning of the 12th and slowly subsided that night.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Feb 12, 4:15 AM EST, 2 hours 45 minutes earlier.

Area forecast discussion, Feb 12, 4:15 AM EST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
415 AM EST THU FEB 12 2009

.SYNOPSIS...
A STRONG WEST WIND WILL PREVAIL TODAY IN THE WAKE OF LAST NIGHTS
COLD FRONT. HIGH PRESSURE OVER THE MIDWEST WILL BUILD INTO THE OHIO
VALLEY TONIGHT AND BE OVER OUR AREA FRIDAY. LOW PRESSURE MOVING FROM
THE WEST IS FORECAST TO MOVE BY JUST TO THE SOUTH OF OUR AREA
SATURDAY AND SATURDAY NIGHT. HIGH PRESSURE IS EXPECTED TO BUILD VERY
SLOWLY FROM THE WEST EARLY NEXT WEEK. A POSSIBLY STRONG STORM MAY
ARRIVE FOR THE MIDDLE OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A SHARP CHANGE IN THE WEATHER IN UNDERWAY EARLY THIS MORNING IN
THE WAKE OF WEDNESDAY NIGHTS COLD FRONT. STRONG WEST WINDS WILL
PREVAIL AS THE PARENT LOW PRESSURE CENTER DEEPENS TODAY ON ITS RUN
FROM NEW ENGLAND TO NOVA SCOTIA. THE GFS HAS BEEN SLIGHTLY
STRONGER THAN THE NAM AND EVEN THE ECMWF HIGH RESOLUTION MODEL
OVER THE PAST COUPLE OF RUNS, AND SEEMED TO INITIALIZE BETTER
UPSTREAM ON THE 00Z RUN. THE CORE OF STRONGEST WINDS AT 925 HPA
SEEMS TO BE RIGHT OVER OUR AREA TODAY. WITH 50 TO 55 KNOTS AT 925
HPA, IT SEEMS PRUDENT TO UPGRADE THE INHERITED WIND ADVISORY TO A
HIGH WIND WARNING FOR OUR ENTIRE AREA THROUGH 00Z, AS SURFACE
GUSTS TO 50 KNOTS (58 MILES AN HOUR) WILL BE POSSIBLE. THE
THINKING IS THAT COASTAL LOCATIONS NEAR THE OCEAN AND BAYS WILL BE
MORE LIKELY TO SEE THE HIGHER GUSTS WHERE LESS FRICTION COULD COME
INTO PLAY, AS WELL AS HIGHER TERRAIN LOCATIONS THAT WILL POKE UP
INTO HIGHER FLOW. THE PROBLEM WITH THE LATTER IS THAT THE HIGHEST
TERRAIN IS JUST TO THE NORTH OF THE STRONGEST CORE OF WINDS. EVEN
SO, THEY MAY REACH WARNING CRITERIA. IT IS NOTED, THOUGH, THAT 3
HOURLY PRESSURE RISES ARE NOT SUPPORTIVE OF WARNING LEVEL WINDS
HOWEVER, IT WAS THOUGHT THAT WIND SPEEDS WOULD BE TOO CLOSE TO
CRITERIA TO ONLY RUN WITH A WIND ADVISORY TODAY.

OTHERWISE, THE SHOWERS MOVED NORTH AND EAST OF OUR AREA WEDNESDAY
NIGHT, AND DRIER CONDITIONS WILL ENSUE TODAY. RESIDUAL LOW AND
MID LEVEL CLOUDINESS CONTINUES NORTH EARLY THIS MORNING, AND
STRATOCUMULUS IS EXPECTED TO REFORM TO SOME DEGREE OVER CENTRAL
SECTIONS, WITH LESS SOUTH. HIGHS MAY WELL BE AT LATE MORNING OR
MIDDAY AS SOMEWHAT COLDER AIR GRADUALLY FLOWS INTO THE REGION.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
WINDS WILL DIMINISH A BIT THIS EVENING WITH DIMINISHING DIURNAL
CONTRIBUTIONS, BUT IT WILL STILL BE RATHER WINDY OVERNIGHT AS THE
GRADIENT REMAINS TIGHT AND HIGH PRESSURE WILL BE WELL TO OUR WEST.

FAIR WEATHER AND BREEZY CONDITIONS WILL BE ACROSS THE AREA FRIDAY
AS HIGH PRESSURE FINALLY BUILDS. COOLER WEATHER THAN TODAY WILL
OCCUR, WITH HIGH TEMPERATURES IN THE MID 40S ACROSS THE SOUTH AND
UPPER 30S TO LOW 40S UP NORTH. FAIR AND COOL CONDITIONS ARE EXPECTED
FRIDAY NIGHT WITH LIGHT WINDS.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
NO SIGNIFICANT CHANGES WERE MADE TO THE LONG TERM GRIDS THAT THE
WEDNESDAY DAY SHIFT PRODUCED. THE UPPER PATTERN IN THE EXTENDED
PERIOD WILL FEATURE A BLOCKY PATTERN OVER THE WEST COAST AT THE
BEGINNING OF THE WEEKEND. A BROAD WEST TO SOUTHWEST FLOW ACROSS
THE SOUTHWEST STATES INTO THE MIDDLE ATLANTIC WILL USHER IN A
SHORT WAVE DURING THE WEEKEND. THE BROAD FLOW ACROSS THE SOUTH
REMAINS FOR THE EARLY PART OF NEXT WEEK BEFORE A WEST COAST TROUGH
DEVELOPS, FOLLOWED BY AN EAST COAST TROUGH TOWARD THE END OF NEXT
WEEK.

THE FIRST WEATHER SYSTEM TO AFFECT THE AREA DURING THE EXTENDED
PERIOD WILL BE MOVING QUICKLY ACROSS THE OHIO VALLEY SATURDAY
MORNING AND THEN IT WILL BE OFF THE EAST COAST SUNDAY MORNING. THE
GFS/ECMWF/GEM MODELS ALL SHOW A DOUBLE LOW STRUCTURE WITH THE
NORTHERN LOW INITIALLY STRONGER, AND THEN THE SOUTHERN LOW
BECOMING STRONGER ONCE IT NEARS OUR AREA (PROBABLY TRANSFERRING
ENERGY ACROSS THE TERRAIN). THE GEM AND GFS SEEM TO BRING THE
MOST QPF WITH THE SYSTEM, MOST OF IT FAVORING THE DELMARVA AND
SOUTHERN NEW JERSEY AREAS. THE 00Z ECMWF SHOWS THE PRECIPITATION
FALLING APART AS IT MOVES BY. THE PRESENT CHANCE PROBABILITIES WITH
THE SYSTEM LOOK FINE AT THIS POINT. PRECIPITATION TYPE COULD BE
MAINLY SNOW SINCE THE BULK OF IT MAY OCCUR SATURDAY NIGHT, BUT
WARMER LOW LEVELS SATURDAY AFTERNOON MAY TILT P-TYPES MORE TOWARD
RAIN, ESPECIALLY SOUTH.

HIGH PRESSURE RIDGES IN SUNDAY AND REMAINS ACROSS THE AREA FOR THE
EARLY PART OF NEXT WEEK. DRY WEATHER IS IN THE GRIDS AT THESE TIMES,
AND TEMPERATURES SHOULD BE WITHIN A FEW DEGREES OF NORMAL. ANOTHER
LOW IS SHOWN BY THE GFS AND ECMWF MOVING ACROSS THE SOUTHEAST STATES
DURING THE MIDDLE OF NEXT WEEK AND THEN MOVING UP THE EAST COAST.

&&

.AVIATION /09Z THURSDAY THROUGH MONDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

EXPECT WINDS TO PICK UP MARKEDLY SHORTLY AFTER DAYBREAK AS SOUNDINGS
MIX US TO AT LEAST 3000 FT. WINDS AT THAT LEVEL PROGGED NEAR 50 KT,
WITH GFS THE STRONGEST OF THE THREE MODELS. WE HAD BEEN CONSIDERING
THE GFS TO BE OVERDONE, BUT WE NOTED THAT THE 12Z/11 RUN OF THE GFS
VERIFIED BETTER OVER OHIO AT 00Z/12 THAN EITHER THE CORRESPONDING
NAM OR ECMWF. ONE TEMPERING FACTOR IS THAT PRESSURE RISES, WHICH
TEND TO BE STRONG WITH STRONG WINDS, DO NOT LOOK OVERLY IMPRESSIVE
ON ANY MODEL. HAVE THEREFORE BOOSTED WIND GUSTS TO WELL ABOVE 40 KT
BUT NOT AS HIGH AS GFS WOULD HAVE THEM. EXPECT LAND WINDS TO LOSE
THEIR STRONG GUSTINESS THIS EVENING BUT REMAIN QUITE BRISK THROUGH
THE OVERNIGHT PERIOD.

EXPECT MAINLY VFR CEILINGS IN STRATOCU IN THE NW AND SCATTERED
STRATOCU IN THE SE ON THE CYCLONIC DOWNSLOPE FLOW DURING THE DAY
TODAY. FORECASTING A CONTINUATION OF VFR CEILINGS IN THE NW TONIGHT,
BUT ONLY FEW STRATOCU ELSEWHERE. VSBYS EXPECTED TO BE VFR THROUGHOUT
THE PERIOD AT ALL SITES.

OUTLOOK...
GUSTY WINDS SHOULD RETURN FRIDAY, ALTHOUGH VALUES ARE FORECAST TO
DIMINISH VIS-A-VIS TODAY AS HIGH PRESSURE SHOULD BUILD IN FROM THE
WEST. WEAK LOW PRESSURE IS EXPECTED TO PASS OFF CAPE HATTERAS LATE
ON SATURDAY AND IT WILL BRING A CHANCE OF SNOW AND RAIN FOR SATURDAY
INTO SATURDAY NIGHT. HIGH PRESSURE IS ANTICIPATED TO RETURN FOR
SUNDAY AND MONDAY.

&&

.MARINE...
THE SITUATION LOOKS TO SUPPORT A MARINE LAYER TODAY INTO THIS
EVENING AS AIR TEMPS REMAIN ABOVE WATER TEMPS UNTIL AROUND MIDNIGHT
TONIGHT. THIS SHOULD SPARE THE BULK OF THE WATERS FROM THE STRONGEST
GUSTS THROUGH MIDNIGHT TONIGHT, ALTHOUGH A CONSIDERABLE FRACTION OF
THE STRONG LAND WINDS COULD PUSH INTO THE WATERS NEAR THE ATLANTIC
COASTLINE AND DELAWARE BAY SHORE. RIGHT AT THE COAST AND BAY SHORE,
WE COULD SEE OCCASIONAL STORM FORCE GUSTS TODAY.

ONCE THE MARINE LAYER BREAKS DOWN LATER TONIGHT, STRONG GALE FORCE
WINDS WITH PERHAPS AN OCCASIONAL STORM FORCE GUST ARE FORECAST FOR A
SHORT PERIOD OF TIME, ESPECIALLY OVER THE ATLANTIC. THOSE WINDS
SHOULD DIMINISH THROUGH DAYBREAK INTO MID FRIDAY MORNING.

WEVE EXTENDED THE GALE WARNINGS OUT IN TIME A BIT BASED ON THE
LATEST GUIDANCE. WE DIDNT WANT TO ISSUE A STORM WARNING AT THIS
TIME AS WE THOUGHT THAT WOULD NOT REPRESENT WHAT WILL HAPPEN OVER
MOST OF THE WATERS, BUT WE WILL MONITOR THE SITUATION.

HIGH PRESSURE SHOULD FOLLOW FOR FRIDAY AND WIND SPEEDS ARE
ANTICIPATED TO DIMINISH GRADUALLY.

WEAK LOW PRESSURE IS EXPECTED TO PASS OFF CAPE HATTERAS LATE ON
SATURDAY, WITH ANOTHER AREA OF HIGH PRESSURE FOLLOWING FOR SUNDAY
AND MONDAY.

&&

.TIDES...
IT STILL LOOKS LIKE THE STRONG OFFSHORE WINDS HAVE A GOOD CHANCE OF
RESULTING IN BLOWOUT TIDES AND LOW WATER LEVELS. THE GREATEST IMPACT
WILL OCCUR AROUND THE TIMES OF LOW TIDE FROM LATE THURSDAY AFTERNOON
INTO THURSDAY EVENING, AND AGAIN ON FRIDAY MORNING. IT IS POSSIBLE
THAT WE ULTIMATELY MAY END THE LOW WATER ADVISORY EARLIER THAN 1 PM
FRIDAY OVER THE ATLANTIC WATERS AND EXTEND IT OUT BEYOND 1 PM FRIDAY
FOR DELAWARE BAY, BUT WE HAVE TIME TO LOOK AT SUBSEQUENT GUIDANCE
BEFORE DOING THAT.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...HIGH WIND WARNING UNTIL 7 PM EST THIS EVENING FOR PAZ054-055-
     060>062-067>071.
NJ...HIGH WIND WARNING UNTIL 7 PM EST THIS EVENING FOR NJZ001-
     007>010-012>027.
DE...HIGH WIND WARNING UNTIL 7 PM EST THIS EVENING FOR DEZ001>004.
MD...HIGH WIND WARNING UNTIL 7 PM EST THIS EVENING FOR MDZ008-012-
     015-019-020.
MARINE...LOW WATER ADVISORY FROM 1 PM THIS AFTERNOON TO 1 PM EST FRIDAY
     FOR ANZ430-431-450>455.
     GALE WARNING UNTIL 10 AM EST FRIDAY FOR ANZ450>455.
     GALE WARNING UNTIL 6 AM EST FRIDAY FOR ANZ430-431.

&&

SYNOPSIS.../
NEAR TERM.../
SHORT TERM.../
LONG TERM...OHARA /
AVIATION...DELISI
MARINE...DELISI
TIDES/COASTAL FLOODING...DELISI
Hazardous weather outlook, Feb 12, 3:30 AM EST, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
330 AM EST THU FEB 12 2009

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-130830-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
330 AM EST THU FEB 12 2009

...HIGH WIND WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

A VERY STRONG AND GUSTY WEST WIND WILL OCCUR TODAY IN THE WAKE OF
LAST NIGHTS COLD FRONT. SUSTAINED WINDS OF 20 TO 30 MILES AN HOUR
WILL GUST AS HIGH AS 55 TO 60 MILES AN HOUR TODAY. COASTAL AREAS
NEAR THE OCEAN AND BAYS, AS WELL AS AREAS OF HIGHER TERRAIN, WILL
BE MOST LIKELY TO GET THE STRONGEST WIND GUSTS. THE TIME OF
STRONGEST WINDS IS FROM LATE MORNING THROUGH THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY WIND GUSTS TO THE NATIONAL
WEATHER SERVICE.

ANZ450>455-130830-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
330 AM EST THU FEB 12 2009

...GALE WARNING IN EFFECT UNTIL 10 AM EST FRIDAY...
...LOW WATER ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 1 PM EST
FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.
   LOW WATER ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.
   LOW WATER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-130830-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
330 AM EST THU FEB 12 2009

...GALE WARNING IN EFFECT UNTIL 6 AM EST FRIDAY...
...LOW WATER ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 1 PM EST
FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.
   LOW WATER ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LOW WATER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 strong wind, 9 high wind. Local standard time, as filed.

Strong Wind, Hunterdon

When
February 12, 7:00 AM EST to 8:00 PM EST
Where
Hunterdon forecast zone
Measured
46 kt (53 mph) measured gust
Property damage
$25,000
Reported by
Mesonet
Coordinates
40.567, -74.912 (the zone’s center; the record gives no point)

Strong Wind, Somerset

When
February 12, 7:00 AM EST to 8:00 PM EST
Where
Somerset forecast zone
Measured
44 kt (51 mph) measured gust
Property damage
$100,000
Reported by
Mesonet
Coordinates
40.564, -74.616 (the zone’s center; the record gives no point)

Strong Wind, Middlesex

When
February 12, 7:00 AM EST to 8:00 PM EST
Where
Middlesex forecast zone
Measured
43 kt (49 mph) measured gust
Property damage
$25,000
Reported by
Mesonet
Coordinates
40.440, -74.409 (the zone’s center; the record gives no point)

Strong Wind, Northwestern Burlington

When
February 12, 7:00 AM EST to 8:00 PM EST
Where
Northwestern Burlington forecast zone
Measured
45 kt (52 mph) measured gust
Property damage
$25,000
Reported by
Mesonet
Coordinates
39.878, -74.668 (the zone’s center; the record gives no point)

Strong Wind, Southeastern Burlington

When
February 12, 7:00 AM EST to 8:00 PM EST
Where
Southeastern Burlington forecast zone
Measured
45 kt (52 mph) measured gust
Property damage
$25,000
Reported by
Mesonet
Coordinates
39.878, -74.668 (the zone’s center; the record gives no point)

Strong Wind, Western Atlantic

When
February 12, 7:00 AM EST to 8:00 PM EST
Where
Western Atlantic forecast zone
Measured
47 kt (54 mph) measured gust
Property damage
$25,000
Reported by
ASOS
Coordinates
39.469, -74.634 (the zone’s center; the record gives no point)

Strong Wind, Camden

When
February 12, 7:00 AM EST to 8:00 PM EST
Where
Camden forecast zone
Measured
43 kt (49 mph) measured gust
Property damage
$25,000
Reported by
Mesonet
Coordinates
39.804, -74.960 (the zone’s center; the record gives no point)

Strong Wind, Gloucester

When
February 12, 7:00 AM EST to 8:00 PM EST
Where
Gloucester forecast zone
Measured
44 kt (51 mph) measured gust
Property damage
$25,000
Reported by
Mesonet
Coordinates
39.717, -75.142 (the zone’s center; the record gives no point)

Strong Wind, Salem

When
February 12, 7:00 AM EST to 8:00 PM EST
Where
Salem forecast zone
Measured
44 kt (51 mph) measured gust
Property damage
$25,000
Reported by
Mesonet
Coordinates
39.577, -75.358 (the zone’s center; the record gives no point)

Strong Wind, Cumberland

When
February 12, 7:00 AM EST to 8:00 PM EST
Where
Cumberland forecast zone
Measured
44 kt (51 mph) measured gust
Property damage
$25,000
Reported by
ASOS
Coordinates
39.328, -75.129 (the zone’s center; the record gives no point)

Strong Wind, Western Cape May

When
February 12, 7:00 AM EST to 8:00 PM EST
Where
Western Cape May forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$25,000
Reported by
ASOS
Coordinates
39.085, -74.850 (the zone’s center; the record gives no point)

Strong Wind, Eastern Cape May

When
February 12, 7:00 AM EST to 8:00 PM EST
Where
Eastern Cape May forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$25,000
Reported by
ASOS
Coordinates
39.085, -74.850 (the zone’s center; the record gives no point)

High Wind, Sussex

When
February 12, 11:00 AM EST to 7:00 PM EST
Where
Sussex forecast zone
Measured
60 kt (69 mph) measured gust
Property damage
$30,000
Reported by
Mesonet
Coordinates
41.140, -74.690 (the zone’s center; the record gives no point)

High Wind, Warren

When
February 12, 11:00 AM EST to 7:00 PM EST
Where
Warren forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Mesonet
Coordinates
40.857, -74.997 (the zone’s center; the record gives no point)

High Wind, Morris

When
February 12, 11:00 AM EST to 2:00 PM EST
Where
Morris forecast zone
Measured
53 kt (61 mph) measured gust
Injuries
1 direct, 0 indirect
Property damage
$450,000
Reported by
Mesonet
Coordinates
40.862, -74.544 (the zone’s center; the record gives no point)

High Wind, Mercer

When
February 12, 11:00 AM EST to 2:00 PM EST
Where
Mercer forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$1.0 million
Reported by
Mesonet
Coordinates
40.283, -74.702 (the zone’s center; the record gives no point)

High Wind, Western Monmouth

When
February 12, 11:00 AM EST to 2:00 PM EST
Where
Western Monmouth forecast zone
Measured
51 kt (59 mph) measured gust
Property damage
$100,000
Reported by
Mesonet
Coordinates
40.288, -74.158 (the zone’s center; the record gives no point)

High Wind, Eastern Monmouth

When
February 12, 11:00 AM EST to 2:00 PM EST
Where
Eastern Monmouth forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$100,000
Reported by
Mesonet
Coordinates
40.288, -74.158 (the zone’s center; the record gives no point)

High Wind, Eastern Ocean

When
February 12, 11:00 AM EST to 2:00 PM EST
Where
Eastern Ocean forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$100,000
Reported by
Mesonet
Coordinates
39.866, -74.250 (the zone’s center; the record gives no point)

High Wind, Eastern Atlantic

When
February 12, 11:00 AM EST to 2:00 PM EST
Where
Eastern Atlantic forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$100,000
Reported by
Mesonet
Coordinates
39.469, -74.634 (the zone’s center; the record gives no point)

High Wind, Western Ocean

When
February 12, 11:00 AM EST to 2:00 PM EST
Where
Western Ocean forecast zone
Measured
50 kt (58 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$100,000
Reported by
Mesonet
Coordinates
39.866, -74.250 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2009Every state in 2009This day in weather historyWarnings in New Jersey, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 152350, 152351, 152352, 152353, 152354, 152355, 152356, 152357, 152358, 152359, 152360, 152361, 152341, 152342, 152343, 152344, 152345, 152346, 152347, 152348, 152349.